Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 502, NWS Tulsa, OK

October 5, 2009Pushmataha County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Oct 5, 2009, 3:15 PM CDT for Pushmataha County, Oklahoma. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 5, 2009, 3:15 PM CDT (20:15 UTC)
Expired
Oct 5, 2009, 3:50 PM CDT
In force
35 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

County Pushmataha County, OK

The radar

The Western Arkansas radar (KSRX), 134 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 8.3 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2009-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2009-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
432 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 5, 2:38 PM CDT, 37 minutes earlier.

Area forecast discussion, Oct 5, 2:38 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
238 PM CDT MON OCT 5 2009

.DISCUSSION...
DIFFICULT FORECAST OVER THE NEXT WEEK...WITH THE POTENTIAL FOR HEAVY
RAINFALL LATE THIS WEEK FOLLOWED BY BELOW AVERAGE TEMPERATURES.

IN THE NEAR TERM...CLUSTER OF STRONG/SEVERE STORMS ASSOCIATED WITH
A 25KT SWLY LOW-LEVEL JET WILL IMPACT PARTS OF SE OK/ECNTRL OK LATE
THIS AFTERNOON. ADDITIONAL PRE-FRONTAL ELEVATED CONVECTION WILL LIKELY
DEVELOP OVERNIGHT...ESPECIALLY AFTER MIDNIGHT...AS THE LOW-LEVEL JET
STRENGTHENS TO AROUND 50 KTS. A FEW OF THESE STORMS COULD APPROACH
SEVERE LIMITS...WITH LARGE HAIL BEING THE MAIN THREAT. TRICKY TEMP
FORECAST GIVEN THE INCREASING SWLY FLOW/MOISTURE...AND MAY VERY WELL
SEE TEMPS RISE TOWARD THE MORNING HOURS.

COLD FRONT SHOULD BE MOVING INTO PORTIONS OF NW AR/SE OK BY EARLY
TUESDAY AFTERNOON AND EXIT THE FORECAST AREA LATE IN THE DAY.
ABUNDANT LOW-LEVEL MOISTURE AND FRONTAL FORCING SHOULD KEEP STORMS
GOING NEAR THE FRONT FOR MOST OF THE DAY...ALONG WITH A MARGINAL
THREAT OF SEVERE WEATHER PRIMARILY ACROSS FAR SERN OK.

QUIETER WEATHER FOR TUESDAY NIGHT INTO WEDNESDAY AS HIGH PRESSURE
SETTLES OVER THE SRN PLAINS.

NEXT UPPER SYSTEM WILL RE-LOAD OVER THE SWRN U.S. ON WEDNESDAY...AND
EVENTUALLY GETS SHEARED E IN THE RATHER FAST DOWNSTREAM SPLIT FLOW.
GFS/ECMWF REMAIN CONSISTENT WITH THEIR PREVIOUS MODEL RUNS...WITH
THE GFS THE FASTEST/WEAKEST (SHEARS SYSTEM INTO OK ON FRIDAY) WHILE
THE ECMWF IS SLOWER/STRONGER (BODILY MOVES TROF INTO OK LATE
FRIDAY/FRIDAY NIGHT). PLAN ON FOLLOWING A BLEND OF THE TWO FOR
NOW...WHICH SETS THE STAGE FOR A VERY WET PERIOD FROM THURSDAY INTO
EARLY FRIDAY. COLD FRONT EXPECTED TO DROP S INTO THE REGION BY LATE
THURSDAY...AND SHOULD BE THROUGH MOST OF THE AREA FRIDAY MORNING.
COULD SEE SIGNIFICANT HEAVY RAINFALL BOTH ALONG AND BEHIND THE
FRONTAL BOUNDARY...WITH 2-3 INCHES OF RAIN LIKELY ACROSS MUCH OF THE
FORECAST AREA GIVEN THE HIGH PW VALUES. HAVE BEEFED UP QPF NUMBERS
THURSDAY NIGHT INTO FRIDAY...AND LATER SHIFTS MAY NEED TO CONSIDER A
FLASH FLOOD WATCH.

CLOUDS/RAINFALL SHOULD HOLD TEMPS IN CHECK ON FRIDAY...AND HAVE GONE
SEVERAL DEGREES BELOW MEX GUIDANCE. STAYED BELOW MEX GUIDANCE FOR
BOTH LOWS AND HIGHS NEXT WEEKEND...AS DEEP CYCLONIC FLOW SHOULD
MAINTAIN THE COOL AIRMASS OVER THE SOUTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   62  72  48  75 /  70  60  10  10
FSM   60  73  50  76 /  60  90  10  10
MLC   61  74  51  75 /  60  80  20  20
BVO   61  71  39  76 /  80  40   0  10
FYV   59  69  40  72 /  70  80  10  10
BYV   58  69  44  70 /  70  80  10  10
MKO   60  72  48  75 /  70  80  10  10
MIO   61  72  44  76 /  90  60  10  10
F10   61  73  50  72 /  70  70  10  10
HHW   61  77  55  77 /  50  80  40  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...07
LONG TERM....18
Hazardous weather outlook, Oct 5, 2:25 PM CDT, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
225 PM CDT MON OCT 5 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-061000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
225 PM CDT MON OCT 5 2009

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
        AREA...EASTERN OKLAHOMA.
	ONSET...ISOLATED BEFORE 9 PM...INCREASING AFTER 9 PM.

DISCUSSION...
A SURFACE FRONTAL BOUNDARY REMAINS SOUTH OF THE RED RIVER THIS
AFTERNOON. AN INCREASING AMOUNT OF WARM AND MOIST AIR WILL BE
LIFTED BY THIS BOUNDARY THIS AFTERNOON ACROSS SOUTHEAST OKLAHOMA...
WHERE SCATTERED THUNDERSTORMS WILL BE POSSIBLE. THESE STORMS COULD
PRODUCE ISOLATED SEVERE WEATHER WITH LARGE HAIL THE PRIMARY CONCERN.

LATER TONIGHT A SOUTHWESTERLY LOW LEVEL JET WILL STRENGTHEN OVER
THE AREA AND INCREASE THE AMOUNT OF SHEAR AVAILABLE AS THE
BOUNDARY TO THE SOUTH LIFTS NORTH AS A WARM FRONT. WITH ELEVATED
INSTABILITY WILL ALSO INCREASE TO THE NORTH OF FRONT AS A RESULT.
RAIN AND THUNDERSTORM COVERAGE WILL INCREASE LATE THIS
EVENING...WITH THE POTENTIAL FOR A FEW STORMS TO PRODUCE SEVERE
CRITERIA HAIL...MAINLY OVER NORTHEAST OKLAHOMA.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED DUE TO THE LOCALIZED NATURE OF
ANY SEVERE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...SEVERE THUNDERSTORM POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...SEVERE THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS.

EXTENDED DISCUSSION...
SHOWERS AND THUNDERSTORMS WILL BE ONGOING TUESDAY MORNING AS A
COLD FRONT BEGINS TO MOVE INTO NORTHEAST OKLAHOMA...AND EVENTUALLY
THROUGH THE REMAINDER OF THE AREA BY LATE IN THE DAY. A FEW STORMS
ALONG THE FRONT COULD APPROACH SEVERE LIMITS ACROSS MAINLY ACROSS
SOUTHEAST OKLAHOMA.

THUNDERSTORM CHANCES WILL CONTINUE MUCH OF THE WEEK AS AN UPPER
LEVEL LOW SLOWLY MOVES ACROSS THE WESTERN U.S. AND THE ABOVE
MENTIONED BOUNDARY REMAINING NEAR THE AREA. THE CHANCE OF SEVERE
STORMS AND HEAVY RAINFALL WILL INCREASE THURSDAY AND FRIDAY AS THE
UPPER LOW OPENS UP AND MOVES THROUGH THE SOUTHERN PLAINS. DRY
WEATHER SHOULD RETURN BY THE WEEKEND AS THE SYSTEM FINALLY MOVES
EAST OF THE REGION.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
MONITOR LATER FORECASTS CONCERNING SEVERE WEATHER AND HEAVY RAIN
POTENTIAL FOR LATER THIS WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 2:26 PM CDTSevere Thunderstorm WarningTSAPittsburg, Pushmataha64 min
Oct 5, 4:03 PM CDTSpecial Weather StatementTSALatimer27 min
Oct 5, 4:12 PM CDTSevere Thunderstorm WarningTSALeFlore, Pushmataha48 min
Oct 5, 4:36 PM CDTSevere Thunderstorm WarningTSALeFlore54 min
Oct 5, 5:51 PM CDTSpecial Weather StatementTSASequoyah24 min
Oct 5, 6:17 PM CDTSpecial Weather StatementTSACrawford, Franklin43 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.